Skip navigation

3,4-methylenedioxyamfetamine (ecstasy) use reduces cognition

3,4-methylenedioxyamfetamine (ecstasy) use reduces cognition

Chummun, Harry, Ibe, Jude and Tilley, Victoria (2009) 3,4-methylenedioxyamfetamine (ecstasy) use reduces cognition. British Journal of Nursing, 19 (2). pp. 94-100. ISSN 0966-0461 (Print), 0966-0461 (Online)

[img] PDF (Post print)
Ecstacy.pdf - Accepted Version
Restricted to Repository staff only

Download (710kB)

Abstract

3,4-methylenedioxyamfetamine (MDMA, ecstasy) use reduces cognition by reducing levels of dopamine and serotonin in the central nervous system. This results in dose-related cognitive impairment, particularly in complex cognitive skills, as well as causing disorder such as mood changes, hallucinations, altered perception and memory loss. MDMA reduces the level of these neurotransmitters within the neural synapses by reducing the number of intraneural transporters to the synaptic cleft, increasing deactivation within the synapse and/or increasing degradation within the pre- and postsynaptic neurons. Users may have varied reasons for MDMA use and therefore requires help and support from their families or friends, and knowledgeable
and well-skilled healthcare professionals for successful abstinence, avoidance of further psychological damage and a reversal of adverse health effects or reduction in their severity.

Item Type: Article
Uncontrolled Keywords: 3,4-methylenedioxyamphetamine, ecstacy, cognition
Faculty / Department / Research Group: Faculty of Education & Health
Related URLs:
Last Modified: 14 Oct 2016 09:12
Selected for GREAT 2016: None
Selected for GREAT 2017: None
Selected for GREAT 2018: None
URI: http://gala.gre.ac.uk/id/eprint/4719

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics